EMAIL THIS PAGE TO A FRIEND

Archives of pathology & laboratory medicine

Pulmonary hemorrhage with capillaritis secondary to mycophenolate mofetil in a heart-transplant patient.


PMID 24168511

Abstract

Immunosuppressive drugs are an integral part of therapy in organ transplantation. However, they are not without side effects, and although rare, these agents should be considered in the differential diagnosis of pulmonary complications in patients receiving transplants. We present a case of a patient who developed acute respiratory failure 7 days after orthotopic heart transplantation and who had been on both mycophenolate mofetil (MMF) and tacrolimus agents. Lung biopsy revealed features of pulmonary hemorrhage with capillaritis. Considered as a possible etiology, MMF was withdrawn. There was immediate improvement of the patient's symptoms. The temporal relationship between MMF exposure and onset of pulmonary symptoms in the absence of other possible etiologies strongly suggests a causal relationship. Previously published reports of pulmonary toxicity from MMF included interstitial fibrosis. To the best of our knowledge, this is the first reported case of pulmonary hemorrhage with capillaritis because of administration of MMF.